Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 431, NWS Jackson, MS

August 16, 2002Franklin Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Aug 16, 2002, 5:09 PM CDT for Franklin Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2002, 5:09 PM CDT (22:09 UTC)
Expired
Aug 16, 2002, 5:35 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Franklin Parish, LA

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

643 
WUUS54 KJAN 162209
SVRJAN
LAC041-162235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN PARISH IN NORTHEAST LOUISIANA

* UNTIL 535 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF BASKIN...OR ABOUT 9 MILES
  NORTHWEST OF WINNSBORO...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL FRANKLIN PARISH 

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:54 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 16, 3:54 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT FRI AUG 16 2002

FORECAST PROBLEM THIS PACKAGE...
RAIN CHANCES THROUGH SATURDAY

SUBJECTIVE ANALYSIS STILL HAS A WEAK 700-500 MB SHORTWAVE AROUND THE
ARKLATEX REGION THIS MORNING.  THIS FEATURE...IN COMBINATION WITH
STRONG ISENTROPIC LIFTING ON THE 300-315 K SURFACES...ALLOWED RAIN
(AND A STORM OR TWO) TO PERSIST FROM NORTH MISSISSIPPI INTO CENTRAL
LOUISIANA...AS PREVIOUSLY ADVERTISED.

CONDENSATION PRESSURE DEFICITS BEGIN TO RISE TONIGHT AS ISENTROPIC
UPGLIDE WEAKENS.  THIS WOULD SUGGEST A LESS FAVORABLE ENVIRONMENT
FOR PRECIPITATION.  HOWEVER...THE UPPER-LEVEL SHORTWAVE WILL REMAIN
TO OUR WEST.  ILL PLAN ON BASING FIRST PERIOD RAIN CHANCES ON
ONGOING RADAR TRENDS...BUT FEEL THAT (IN GENERAL) SCATTERED COVERAGE
SHOULD SUFFICE WITH MOST OF THE PRECIP DIMINISHING AFTER SUNSET.
SOME AREAS OF RAIN COULD PERSIST OVERNIGHT OVER NORTHERN PARTS OF
THE FORECAST AREA...WHERE CONDENSATION PRESSURE DEFICITS WILL BE
SLIGHTLY LOWER AND RESULTANT UPWARD VERTICAL MOTION SHOULD BE A
LITTLE BETTER.

THE UPPER-LEVEL SHORTWAVE SHOULD BEGIN LIFTING OUT SATURDAY.  WITH
PRECIPITABLE WATER VALUES REMAINING CLOSE TO 2 INCHES...ESPECIALLY
IN THE VICINITY OF THE SHORTWAVE...SHOWERS AND THUNDERSTORMS WILL
AGAIN BE POSSIBLE ACROSS MUCH OF THE FORECAST AREA.  HOWEVER...WITH
A BUILDING RIDGE AND LESS FAVORABLE UPWARD VERTICAL VELOCITIES...THE
COVERAGE TOMORROW SHOULD BE LESS THAN TODAY AND MORE DIURNALLY
INFLUENCED.

RIDGING GETS ENTRENCHED OVER THE NORTHERN GULF SUNDAY...AND FOR THE
MOST PART...WE SHOULD START DRYING OUT A BIT.  WITH PRECIPITABLE
WATER VALUES REMAIN MORE THAN 100 PERCENT OF NORMAL...AND WEAK
DISTURBANCES MOVING AROUND THE PERIPHERY OF THE RIDGE...ILL KEEP
RAIN CHANCES IN THE LOW-GRADE CHANCE TERRITORY.  ANY SHOWERS AND
STORMS SHOULD BE DIURNAL IN NATURE AND DISSIPATE CLOSE TO SUNSET.

WEATHER CONDITIONS MONDAY AND TUESDAY SHOULD REMAIN FAIRLY CLOSE TO
SUNDAYS...AND WILL GENERALLY KEEP CHANCE WORDING IN THE GRIDS FOR
THOSE TWO DAYS.

RIDGING SHOULD STRENGTHEN SLIGHTLY AND PERSIST FOR THE REST OF THE
EXTENDED PERIOD (WEDNESDAY THROUGH FRIDAY).  ENOUGH MOISTURE WILL BE
PRESENT TO GET A FEW AFTERNOON/EVENING SHOWERS AND STORMS.  SINCE
THIS IS ALREADY BEING CARRIED IN THE ZONES...ILL CONTINUE THE
STATUS QUO.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN   74  90  74  93 /  40  40  20  30
MEI   72  90  73  92 /  40  40  20  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

In the hours before

Special weather statement, Aug 16, 2:23 PM CDT, 2 hours 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT FRI AUG 16 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED TONIGHT OVER
THE OUTLOOK AREA...INCLUDING EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE
BEST COVERAGE OF THUNDERSTORMS SHOULD CONTINUE TO BE ALONG AND
WEST OF INTERSTATE 55...AND MAINLY DURING THE EARLY EVENING HOURS
UNTIL ABOUT SUNSET. FOR THE MOST PART...THUNDERSTORMS WILL NOT BE
SEVERE...BUT A FEW STORMS MAY BRIEFLY REACH SEVERE LIMITS WITH
DAMAGING WIND GUSTS TO 60 MPH. SOME STORMS WILL CONTAIN
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING STRIKES.

ACTIVATION OF EMERGENCLY MANAGEMENT...STORM SPOTTERS...AND HAM
RADIO OPERATORS IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD
NOT BE NECESSARY THROUGH TONIGHT.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT OVER NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND WEST
MISSISSIPPI...ESPECIALLY OVER THE AREA ALONG AND WEST OF
INTERSTATE 55. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL
INTERACT WITH A VERY MOIST AIRMASS OVER THE LOWER MISSISSIPPI
VALLEY REGION...TO GENERATE THUNDERSTORMS WITH VERY HEAVY
RAINFALL. RAINFALL AMOUNTS OF UP TO TWO INCHES AN HOUR WILL OCCUR
LOCALLY...RESULTING IN MINOR RUN-OFF AND FLOODING PROBLEMS.
MOTORISTS SHOULD BE ALERT FOR SIGNIFICANT PONDING OF RAIN WATER
ON ROADS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:59 PM CDTSevere Thunderstorm WarningJANEast Carroll, West Carroll46 min
Aug 16, 5:23 PM CDTSevere Thunderstorm WarningJANMadison32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.